Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 10, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 19, 2017, 3:27 AM CDT for 8 counties in Kansas. It took effect at Mar 19, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2017, 3:27 AM CDT (08:27 UTC)
- In effect from
- Mar 19, 2017, 12:00 PM CDT
- Expired
- Mar 19, 2017, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3378 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288 WWUS83 KTOP 190827 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 327 AM CDT Sun Mar 19 2017 KSZ021-022-034>038-054-200100- /O.NEW.KTOP.FW.W.0010.170319T1700Z-170320T0100Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 327 AM CDT Sun Mar 19 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR low relative humidity...high wind...and dry fuels FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, 037, 038, AND 054... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...wind speeds will be around 15 to 25 mph with gusts up to 35 mph. Wind direction will go from the southeast in the morning to the south and southwest by the afternoon. Winds will gradually decrease in the afternoon. * HUMIDITY...the minimum relative humidity will drop into the 30 and 20 percent range this afternoon. A few locations may drop into the teens especially in central Kansas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
761 WWUS83 KTOP 190833 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 333 AM CDT Sun Mar 19 2017 KSZ021-022-034>038-054-200100- /O.CON.KTOP.FW.W.0010.170319T1700Z-170320T0100Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 333 AM CDT Sun Mar 19 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY...HIGH WIND...AND DRY FUELS FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, 037, 038, AND 054... * AFFECTED AREA...Fire weather zones 021, 022, 034, 035, 036, 037, 038, and 054. * WIND...wind speeds will be around 15 to 25 mph with gusts up to35 mph. Wind direction will go from the southeast in the morning to the south and southwest by the afternoon. Winds will gradually decrease in the afternoon. * HUMIDITY...the minimum relative humidity will drop into the 30 and 20 percent range this afternoon. A few locations may drop into the teens especially in central Kansas. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
748 WWUS83 KTOP 200100 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 800 PM CDT Sun Mar 19 2017 KSZ021-022-034>038-054-200200- /O.EXP.KTOP.FW.W.0010.000000T0000Z-170320T0100Z/ Clay-Riley-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon- 800 PM CDT Sun Mar 19 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR DRY FUELS...LOW RELATIVE HUMIDITIES AND STRONG WINDS FOR FIRE WEATHER ZONES 021, 022, 034, 035, 036, 037, 038, AND 054... Winds have decreased across the area and relative humidity will continue to increase through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:19 AM CDT, 8 minutes earlier.
Area forecast discussion, Mar 19, 3:19 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 319 AM CDT Sun Mar 19 2017 .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Sun Mar 19 2017 Surface high pressure is gradually retreating eastward this morning allowing the return flow to become further established. A strengthening low level jet is supporting moisture return aloft under modest mid level lapse rates. This is yielding elevated cape on the order of 1500 j/kg. Soundings show that parcels within the moist warm nose are basically unstable and just need some forcing. The vertical wind profiles show a low level jet that is fairly unidirectional, but there is some speed convergence over eastern KS. There is also isentropic lift on the 300-305 K surfaces, which could support isolated to scattered storms in the few hours centered around sunrise as advertised by the models. The latest trends have been to develop these storms further east over MO, which is where the forcing may end up migrating by sunrise. Given the instability in place if a storm is able to develop small hail may be possible. The highest chances for storms appear to be along and southeast of the KS turnpike. By late morning the storm threat will move east into MO therefore have decreased pops. The 850 mb temperatures will approach 18 C today, which should mix down into the 80s today. The high res models are introducing a complex low level moisture scenario today. The 50 and 60 dew points in OK will move into the area late morning ahead of a cold front driven by a shortwave progressing over the northern plains. A dry punch associated with the EML will stretch from southwest to central KS during the afternoon. Also an area of deep mixing and gusty winds will stretch from south central into northeast KS. This will cause the RH values to drop into the 20-30 percent range. Wind gusts in the deep mixing will be around 30 to 35 mph late morning and afternoon. This dew point and wind gusts forecast is close to the HRRR, which is usually the most extreme guidance and leads to the worst case scenario regarding these parameters. The conditions today will cause extreme fire danger in the southwest portion of the forecast area. Most of the remaining area will reach very high fire danger with the exception of far northeast KS. The cold front pushes through the area from the northwest this evening tonight. Any instability should be capped as the front moves through. .LONG TERM...(Monday through Saturday) Issued at 255 AM CDT Sun Mar 19 2017 Incoming front on Monday moves southward slowly, leaving the far southern counties under the thermal ridge and with the potential to hit the 80s for a second day. Farther north toward the Nebraska border highs hold generally in the 60s. Chances for some light precip return generally after midnight Monday night through Tuesday afternoon as shortwave energy moves over the front, but resulting amounts are light. Could actually see a bit of a break Tuesday night into early Wednesday with less coverage as the front pushes southward through the Texas panhandle. Highs Monday and Tuesday behind the front hold in the 50s with lows in the 30s to 40s Tuesday night and Wednesday night. Thursday still looks to be a transitional day as upper ridge shifts over eastern Kansas, followed by a quick return to southwesterly flow aloft and southerly winds at the surface bringing moisture and instability back into the area. GFS is weaker with the return before the cold front sweeps through the are Friday morning. The ECMWF is about 18 hours slower with the frontal passage, and rain chances that linger into Saturday are a probabilistic reflection of those differences. System could still bring strong to severe storms to the area anytime from late Thursday afternoon through Friday, but uncertainty on timing and strength still remains. Some consistency with guidance for highs in the 60s over the weekend, before the next system approaches for early next week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1144 PM CDT Sat Mar 18 2017 VFR conditions are likely through the TAF period with scattered showers or perhaps TS developing near TOP/FOE in the 09-13Z time frame. Winds at 1000 feet AGL around 35 kts from the SSW are borderline LLWS, but have left out at this time with surface winds in the 4-8 kt range. && .FIRE WEATHER... Issued at 255 AM CDT Sun Mar 19 2017 The winds will be out of the southeast this morning, but gradually veer to the south by noon and perhaps southwest especially in the afternoon and evening. Winds speeds will be about 15 to 25 mph with gusts up to 35 mph. The minimum RH values will generally drop into the 30 percent range with some locations dropping into the 20s. This low RH be caused by a dry punch across central KS and an axis of deep mixing that will stretch from Wichita to Topeka. This axis will also be where the highest wind speeds occur this afternoon. Therefore a red flag has been issued to highlight the extreme fire danger. Given the dry and windy conditions across the entire area the remaining locations should experience very high fire danger with the exception of far northeast KS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sanders LONG TERM...67 AVIATION...Barjenbruch FIRE WEATHER...Sanders
Hazardous weather outlook, Mar 18, 7:25 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 725 PM CDT Sat Mar 18 2017 KSZ012-024-026-038>040-054>056-058-059-200030- Brown-Jackson-Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage- Franklin-Coffey-Anderson- 725 PM CDT Sat Mar 18 2017 This hazardous weather outlook is for eastern Kansas east of an Emporia to Holton line. .DAY ONE...Tonight. There is a chance for thunderstorms east of an Emporia to Holton line between 3 AM and 9 AM Sunday morning. Small hail will be possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very high fire danger is expected on Sunday especially near and south of Interstate 70. Elevated fire danger is possible on Monday, mainly north of an Abilene to Manhattan to Seneca line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008>011-020>023-034>037-200030- Republic-Washington-Marshall-Nemaha-Cloud-Clay-Riley-Pottawatomie- Ottawa-Dickinson-Geary-Morris- 725 PM CDT Sat Mar 18 2017 This hazardous weather outlook is for north central and northeast Kansas west of an Emporia to Holton line. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Very high fire danger is expected on Sunday especially near and south of Interstate 70. Elevated fire danger is possible on Monday, mainly north of an Abilene to Manhattan to Seneca line. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.